Hail, Johnson
- When
- April 22, 11:39 PM CST
- Where
- Johnson County, Overland Park
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.983, -94.667
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 22, 2:00 PM CST, 9 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 300 PM CDT SAT APR 22 2006 .DISCUSSION... SEVERAL THREATS OF CONVECTION ARE THE MAIN TOPICS FOR DISCUSSION. BY EARLY THIS AFTN...A WEAK CDFNT/SFC TROUGH HAD SAGGED SOUTH INTO THE EXTREME SRN PORTION OF THE CWA. LIMITED MOISTURE IN PROXIMITY OF THE FRONT HAS ONLY LED TO THE DEVELOPMENT OF SCT CU. MAY SEE AN ISOLATED SHOWER OR THUNDERSTORM THIS EVENING ALONG THE FRONT. THE NAM AND GFS ARE CONSISTENT IN THE DEVELOPMENT OF ISENTROPIC LIFT ON THE 305K SURFACE FOR TNGT. THE THETAE GRADIENT IS QUITE STRONG WITH THE LIFT EXPECTED TO BE CONFINED TO WEST CENTRAL MISSOURI. THE AREA OF THUNDERSTORM DEVELOPMENT WILL BE RELATIVELY STATIONARY AS THE H8-H3 SHEAR VECTOR IS ORTHOGONAL TO THE AXIS OF THETAE ADVECTION. HOWEVER...THE CONVECTION IS NOT GOING TO BE TOO STRONG AS ELEVATED INSTABILITY ONLY YIELDS ABOUT 500 J/KG WITH WEAK H8-H3 SHEAR. THE PRECIPITATION WILL DIMINISH IN THE MORNING AS THE LLJ WEAKENS AND BEGINS TO BACK...IN RESPONSE TO THE NEXT UPPER TROUGH TO APPROACH THE CENTRAL PLAINS. THE GFS AND NAM DISAGREE ON THE FRONTAL POSITION BY 00Z MONDAY WITH THE NAMS POSITION ACR SRN MO AND THE GFS ALONG I-70. GIVEN THE RAIN COOLED AIR MASS...WILL HEDGE MORE TOWARD THE SRN SOLUTION. REGARDLESS...CONVERGENCE ALONG THE BOUNDARY IS QUITE WEAK WITH THE FOCUS DURING THE AFTN BEING IN KANSAS. ANY AFTN CONVECTION WILL LIKELY BE CONFINED TO THE EXTRM SRN PORTION OF THE CWA AND BE RATHER SPARSE. THE MAIN CONCERN WILL BE LATER SUNDAY NIGHT. SEVERE CONVECTION IS EXPECTED TO DEVELOP IN WRN/CNTRL KS IN THE PROXIMITY OF A TRIPLE POINT IN SWRN KS. SHEAR AND INSTABILITY PROFILES SUGGEST THAT THE CONVECTION WILL TURN INTO AN EWD MOVING MCS...ARRIVING IN WRN MO BY MIDNIGHT OR SLIGHTLY THEREAFTER. AS THE MCS MOVES EAST TOWARD MO...IT WILL ENCOUNTER DECREASING INSTABILITY WITH MARGINAL DEEP LAYER SHEAR. THE GFS IS MORE BULLISH WITH ITS ELEVATED INSTABILITY...DUE TO ITS FURTHER NORTH SFC AND H8 POSITION. REGARDLESS...THE CONVECTION WILL BE ELEVATED WITH ONLY A MARGINAL THREAT OF SEVERE. HOWEVER...RAINFALL AMOUNTS MAY EXCEED AN INCH IN SOME AREAS DUE TO RELATIVELY SLOW MOVEMNT AND STRONG H8 MOISTURE FLUX INTO THE MCS. THE MCS WILL MOVE DECAY OR MOVE EAST MONDAY MORNING...WITH THE FRONT LOCATED JUST TO THE SOUTH OF THE CWA. THE THREAT OF RAIN MONDAY NIGHT AND EARLY TUESDAY WILL DEPEND ON THE INTERACTION OF AN UPPER TROUGH DIVING TOWARD THE NRN PLAINS AND THE UPPER TROUGH EJECTING NE FROM THE SWRN US. THE GFS WOULD SUGGEST THAT THE UPPER TROUGH WILL DIG RATHER SHARPLY TOWARD THE SOUTH...THUS PREVENTING ANY INFLUENCE FROM THE SRN BRANCH SYSTEM. THE NAM/ECMWF/UKMET AND CANADIAN SUGGEST THAT THE GFS IS IN ERROR. AS A RESULT...WILL HOLD A THREAT OF RAIN THROUGH MONDAY NIGHT...ESPECIALLY THE SRN CWA AS THE SRN BRANCH UPPER TROUGH EJECTS TO THE EAST. DB MEDIUM RANGE MODELS IN MUCH BETTER AGREEMENT TODAY WITH THE DEVELOPMENT OF A HIGH AMPLITUDE RIDGE EXTENDING FROM THE CENTRAL ROCKIES POLEWARD...AND A DEEPENING VORTEX OVER ERN CANADA. CONCURRENTLY...A SHORTWAVE SPUN OFF FROM A DEEP GULF OF ALASKA TROF BECOMES CUTOFF OVER THE DESERT SW. THIS STABLE PATTERN LOOKS TO REMAIN IN TACT INTO NEXT WEEKEND BEFORE A SHORTWAVE BREAKING OVER TOP OF THE NRN STREAM RIDGE BEGINS TO ABSORB THE CUTOFF SYSTEM INTO ANOTHER DEVELOPING NE CONUS VORTEX. DAILY FORECASTS IN THE DAY 4-7 PERIOD ARE PREDOMINATELY INFLUENCED BY HIGH PRESSURE SUPPORTED BY THE HIGH AMPLITUDE CNTRL/WRN CONUS RIDGING. KEPT HIGH TEMPS TUE ABOVE THE VERY LOW MEX GUIDANCE NUMBERS (ALTHOUGH STILL BELOW CLIMATOLOGICAL NORMS) IN THE ANTICIPATION OF CLEARING SKIES AND LATE APRIL INSOLATION. IF CLEARING FAILS TO MATERIALIZE...LATER SHIFTS WILL LIKELY NEED TO BRING TEMPS DOWN CLOSER TO GUIDANCE NUMBER. THE REMAINDER OF THE WEEK WILL BE CHARACTERIZED BY SLOWLY WARMING TEMPERATURES WITH LARGE DIURNAL SPREADS DUE TO SEASONABLY LOW DEWPOINTS AND CLEAR SKIES. AS MOISTURE INCREASES TOWARDS THE END OF THE PERIOD...THE NEXT FRONTAL BOUNDARY IS FORECAST TO PASS THROUGH THE AREA IN NW FLOW. GFS FORECAST IS LIKELY TOO FAST WITH THIS FEATURE...AND WITH ONLY MARGINAL MOISTURE FORECAST IN THE REGION...PAINTED ONLY SLIGHT CHANCE POPS IN THE GRIDS. 21 && .PREVIOUS DISCUSSION... 220 AM... THE VERTICALLY STACKED UPPER LOW IN THE MINNEAPOLIS AREA HAS MADE LITTLE EASTWARD PROGRESS OVER THE LAST 24 HOURS...BUT SUBTLE CHANGES ARE ON THE WAY THAT WILL DISLODGE THIS SYSTEM ALLOWING LOW LEVEL MOISTURE TO RETURN TO THE CENTRAL UNITED STATES. THE 00Z 500MB CHART INDICATED HEIGHT FALLS OVER THE INTERIOR WESTERN STATES FROM CALIFORNIA THROUGH MANITOBA SUGGESTING THAT THE BLOCKY PATTERN IS FINALLY BEGINNING TO BREAK. THE MODELS HAVE BEEN CONSISTENT OVER THE LAST SEVERAL RUNS THAT THE UPPER LOW TAKING SHAPE OVER SOUTHERN CALIFORNIA THIS MORNING WILL AID IN THE DEVELOPMENT OF A SIGNIFICANT MCS SUNDAY NIGHT. THE TRACK OF THIS CLUSTER OF STORMS AND THE POTENTIAL FOR ELEVATED CONVECTION TONIGHT AS MOISTURE MOVES INTO THE REGION ARE THE MAIN FORECAST CHALLENGES FOR THIS FORECAST. MOISTURE AVAILABILITY CONTINUES TO BE THE MAIN CONCERN WITH THE POTENTIAL FOR CONVECTIVE DEVELOPMENT TONIGHT. THE NAM IS A BIT MORE AGGRESSIVE THAN THE GFS ADVECTING MID LEVEL MOISTURE INTO EASTERN KANSAS AND WESTERN MISSOURI TONIGHT. THE SUBTLE DIFFERENCE BETWEEN 850MB DEWPOINTS BETWEEN 10C AND 12C ON THE NAM AND 8C AND 10C ON THE GFS MAKE A BIG DIFFERENCE IN THE AMOUNT OF ELEVATED CAPE THE MODELS GENERATE. A PARCEL LIFTED FROM THE NAM YIELDS 500 TO 1000 J/KG OF ELEVATED INSTABILITY ALONG AN AXIS FROM TOPEKA TO SOUTH OF COLUMBIA...WHILE THE GFS HAS NEARLY ZERO INSTABILITY. SINCE 00Z ROABS OVER CENTRAL AND SOUTHERN TEXAS HAVE HEALTHY 850MB DEWPOINTS IN THE 8C TO 12C RANGE...AND THIS MOISTURE SHOULD BE ADVECTED NORTHWARD TODAY...I FAVOR THE WETTER...MORE UNSTABLE NAM FOR TONIGHT. I HAVE INCREASED PRECIPITATION CHANCES TO 30 TO 40 PERCENT SOUTH OF INTERSTATE 70 TONIGHT WHERE ISENTROPIC ASCENT BETWEEN 305 AND 310K IS FORECAST TO BE SUFFICIENT FOR CONVECTIVE DEVELOPMENT. THE REMAINDER OF NORTHEAST KANSAS AND NORTHERN MISSOURI WILL HAVE A GOOD SHOT AT SIGNIFICANT RAIN SUNDAY NIGHT AS A WARM FRONT FORMS OVER KANSAS ON SUNDAY. BOTH THE NAM AND GFS FORECAST AMPLE CONVECTIVE INHIBITION OVER THE PLEASANT HILL FORECAST AREA TO PROHIBIT SURFACE BASED CONVECTION OVER THE REGION SUNDAY. STRONG STORMS WILL LIKELY DEVELOP OVER CENTRAL KANSAS NEAR THE SURFACE TRIPLE POINT. AFTER SUNSET A STRENGTHENING LOW LEVEL JET NORMAL TO THE SURFACE BOUNDARY WILL AID IN THE DEVELOPMENT OF A LONG LIVED MCS THAT SHOULD TRACK ALONG THE WARM FRONT THROUGH EASTERN KANSAS AND INTO CENTRAL MISSOURI OVERNIGHT. THE 00Z GFS CONTINUES TO SUFFER FROM CONVECTIVE FEEDBACK PROBLEMS...AND THE PRECIPITATION BULLSEYE OVER SAINT JOSEPH LOOKS TO BE TOO FAR NORTH. I WOULD EXPECT THE HEAVIEST RAIN TO FALL ALONG AND SOUTH OF INTERSTATE 70 COINCIDENT TO THE BEST MOISTURE AND INSTABILITY. THE SEVERE POTENTIAL FOR SUNDAY NIGHT LOOKS MARGINAL SINCE THE CAP WILL LIKELY RESTRICT CONVECTIVE DEVELOPMENT UNTIL WELL AFTER DARK WHEN THE LOW LEVEL JET CAN SUSTAIN ELEVATED CONVECTION. THE POTENTIAL FOR LOCALLY HEAVY RAIN WILL BE MORE OF A CONCERN...BUT WIDESPREAD FLOODING IS NOT EXPECTED SINCE FLASH FLOOD GUIDANCE IS SO HIGH. BY MONDAY AND TUESDAY...THE GFS BECOMES THE FAVORED MODEL OVER THE NAM. THE SHARPER 500MB TROUGH OVER THE GREAT LAKES FROM THE GFS RESEMBLES THE ECMWF AND UKMET. A SHARPER UPPER TROUGH MEANS THAT THE COLD FRONT SHOULD BE PUSHED SOUTH FURTHER THAN THE NAM SUGGESTS... AND THE THREAT FOR CONVECTIVE CLUSTERS WILL BE SHUNTED TOWARD THE SOUTHERN STATES FOR TUESDAY. KOCH && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE KS...NONE WFO EAX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT SAT APR 22 2006 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-231100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 100 PM CDT SAT APR 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TONIGHT ALONG AND SOUTH OF INTERSTATE 70. SEVERE WEATHER IS NOT ANTICIPATED TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A CLUSTER OF THUNDERSTORMS IS EXPECTED TO DEVELOP OVER CENTRAL AND EASTERN PORTIONS OF KANSAS LATE TOMORROW AFTERNOON. SEVERE WEATHER IS LIKELY OVER CENTRAL KANSAS...BUT AS STORMS MOVE TO THE EAST DURING THE EVENING...A LACK OF INSTABILITY WILL LIMIT THE SEVERITY OF STORMS AS THEY REACH THE KANSAS MISSOURI BORDER. MARGINALLY SEVERE HAIL AND A FEW DAMAGING WIND GUSTS CANNOT BE RULED OUT TOMORROW EVENING...BUT WIDESPREAD SEVERE STORMS ARE NOT ANTICIPATED. STORMS TOMORROW NIGHT WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL. SINCE THE GROUND IS QUITE DRY OVER THE REGION...AND CAPABLE OF SOAKING UP RAIN...WIDESPREAD FLOODING IS NOT ANTICIPATED...BUT HEAVY DOWN POURS COULD CAUSE LOCALIZED FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT. THERE IS A SMALL CHANCE THAT SPOTTERS MAY BE NEEDED OVER EASTERN KANSAS AND WESTERN MISSOURI TOMORROW EVENING. DB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1051 PM CDT SAT APR 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1032 PM HAIL INDEPENDENCE 39.09N 94.35W
04/22/2006 M0.75 INCH JACKSON MO PUBLIC
1038 PM HAIL BLUE SPRINGS 39.02N 94.27W
04/22/2006 M0.75 INCH JACKSON MO TRAINED SPOTTER
INTERSTATE 70 AND HIGHWAY 7 JUNCTION
1040 PM HAIL GRAIN VALLEY 39.01N 94.21W
04/22/2006 M0.88 INCH JACKSON MO AMATEUR RADIO
PENNY TO NICKEL HAIL AT INTERSTATE 70 AND ADAMS DAIRY
&&
KOCHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1115 PM CDT SAT APR 22 2006 MOZ013-020>022-030-230500- BUCHANAN-CALDWELL-CLINTON-DE KALB-RAY- 1115 PM CDT SAT APR 22 2006 ...SIGNIFICANT WEATHER ALERT FOR CLINTON...EASTERN BUCHANAN... NORTHWESTERN RAY...SOUTHERN DEKALB AND WESTERN CALDWELL COUNTIES UNTIL MIDNIGHT CDT... AT 1113 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR AGENCY...OR 6 MILES SOUTH OF ST. JOSEPH... MOVING EAST AT 45 MPH. THIS STORM WILL BE NEAR... GOWER AND 9 MILES SOUTH OF STEWARTSVILLE BY 1130 PM CDT. PLATTSBURG BY 1135 PM CDT. LATHROP BY 1145 PM CDT. THE TOWNS OF FAUCETT...EASTON...TURNEY AND ELMIRA ARE ALSO IN THE PATH OF THIS STORM. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. PC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1143 PM CDT SAT APR 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1105 PM HAIL 3 S ST JOSEPH 39.73N 94.85W
04/22/2006 M0.88 INCH BUCHANAN MO TRAINED SPOTTER
FIRST ROUND OF DIME TO NICKEL HAIL
1135 PM HAIL 3 S ST JOSEPH 39.73N 94.85W
04/22/2006 M0.88 INCH BUCHANAN MO TRAINED SPOTTER
SECOND ROUND OF DIME TO NICKEL HAIL
&&
KOCHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1143 PM CDT SAT APR 22 2006 MOZ020>022-028>030-230530- BUCHANAN-CALDWELL-CLAY-CLINTON-PLATTE-RAY- 1143 PM CDT SAT APR 22 2006 ...SIGNIFICANT WEATHER ALERT FOR CLINTON...NORTHEASTERN PLATTE... NORTHERN CLAY...NORTHWESTERN RAY...SOUTHEASTERN BUCHANAN AND SOUTHWESTERN CALDWELL COUNTIES UNTIL 1230 AM CDT... AT 1138 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES WEST OF AGENCY...OR 6 MILES SOUTH OF ELWOOD...MOVING EAST AT 50 MPH. THIS WAS THE SECOND STORM TO MOVE ACROSS THIS REGION WITH HAIL. THE INITIAL STORM WAS LOCATED EAST OF PLATTSBURG AND WAS ALSO MOVING EAST AT 50 MPH. THE STORM WEST OF AGENCY WILL BE NEAR... GOWER AND 8 MILES NORTH OF EDGERTON BY 1155 PM CDT. PLATTSBURG BY 1205 AM CDT. LATHROP BY 1210 AM CDT. 8 MILES NORTH OF HOLT BY 1215 AM CDT. 7 MILES NORTH OF LAWSON BY 1220 AM CDT. THE TOWNS OF FAUCETT...TURNEY AND ELMIRA ARE ALSO IN THE PATH OF THIS STORM. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH STORMS MOVING ACROSS THE AREA. PC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1148 PM CDT SAT APR 22 2006 MOZ039-045-046-230515- COOPER-PETTIS-SALINE- 1148 PM CDT SAT APR 22 2006 ...SIGNIFICANT WEATHER ALERT FOR COOPER...NORTHEASTERN PETTIS AND SOUTHERN SALINE COUNTIES UNTIL 1215 AM CDT... AT 1143 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHEAST OF HOUSTONIA...OR 10 MILES SOUTH OF MARSHALL...MOVING EAST AT 50 MPH. THIS STORM WILL BE NEAR... PILOT GROVE BY 1205 AM CDT. BUNCETON AND 8 MILES SOUTH OF BOONVILLE BY 1210 AM CDT. THE TOWNS OF NELSON AND BLACKWATER ARE ALSO IN THE PATH OF THIS STORM. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. PC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1233 AM CDT SUN APR 23 2006 KSZ105-MOZ037-043-230615- CASS-JACKSON-JOHNSON- 1233 AM CDT SUN APR 23 2006 ...SIGNIFICANT WEATHER ALERT FOR EASTERN JOHNSON COUNTY IN KANSAS...NORTHWESTERN CASS AND SOUTHERN JACKSON COUNTIES UNTIL 115 AM CDT... AT 1227 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR PRAIRIE VILLAGE TO OLATHE...MOVING SOUTHEAST AT 35 MPH. THESE STORMS WILL BE NEAR... RAYTOWN BY 1240 AM CDT. GRANDVIEW BY 1245 AM CDT. LEES SUMMIT AND BELTON BY 1250 AM CDT. LAKE LOTAWANA...RAYMORE AND GREENWOOD BY 1255 AM CDT. PECULIAR AND LAKE WINNEBAGO BY 100 AM CDT. LONE JACK BY 105 AM CDT. HAIL UP TO NICKEL SIZE MAY ACCOMPANY THESE STORMS...ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF DOWNPOURS AND WIND GUSTS TO 30 MPH. THE STORMS WILL GENERALLY NOT LAST MORE THAN 10 TO 15 MINUTES IN A GIVEN LOCATION. FURTHER NORTH...THUNDERSTORMS AFFECTING KANSAS CITY TO INDEPENDENCE DO NOT APPEAR TO BE STRONG AND WILL CONTAIN BRIEF HEAVY RAINFALL. BOOKBINDER
The Pleasant Hill radar (KEAX), 40 km away, was scanning. The volume nearest the first event began at 05:38 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5496940.